Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 56, NWS Charleston, WV

May 1, 2012Jackson County, Mason County, Putnam County, West Virginia; Gallia County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 1, 2012, 8:46 PM EDT for Jackson County, Mason County, Putnam County, West Virginia; Gallia County, Ohio. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2012, 8:46 PM EDT (00:46 UTC)
Expired
May 1, 2012, 9:45 PM EDT
In force
59 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Gallia County, OH, Jackson County, WV, Mason County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 60 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 8:50 PM EDTHAIL 1.53 Sw Gallipolis, OHPUBLIC SENT PICTURE OF GOLFBALL SIZE HAIL TO THE MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 6:31 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WUUS51 KRLX 020046
SVRRLX
OHC053-WVC035-053-079-020145-
/O.NEW.KRLX.SV.W.0056.120502T0046Z-120502T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
846 PM EDT TUE MAY 1 2012

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JACKSON COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF RIPLEY...
  CENTRAL MASON COUNTY IN WEST VIRGINIA...
  NORTHEASTERN PUTNAM COUNTY IN WEST VIRGINIA...
  EAST CENTRAL GALLIA COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITY OF GALLIPOLIS...

* UNTIL 945 PM EDT

* AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF GALLIPOLIS...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KENNA.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
123 AND 146 IN WEST VIRGINIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING
FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA.

&&

LAT...LON 3889 8192 3888 8189 3890 8185 3893 8169
      3863 8164 3866 8227 3881 8229
TIME...MOT...LOC 0046Z 263DEG 29KT 3872 8224

$$

26
1 follow-up statement
431 
WWUS51 KRLX 020137
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
937 PM EDT TUE MAY 1 2012

OHC053-WVC035-053-079-020147-
/O.EXP.KRLX.SV.W.0056.000000T0000Z-120502T0145Z/
GALLIA OH-PUTNAM WV-MASON WV-JACKSON WV-
937 PM EDT TUE MAY 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GALLIA COUNTY IN
SOUTHEAST OHIO...AND CENTRAL JACKSON...CENTRAL MASON AND NORTHEASTERN
PUTNAM COUNTIES IN WEST VIRGINIA WILL EXPIRE AT 945 PM EDT...

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
123 AND 146 IN WEST VIRGINIA.

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING
FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3889 8192 3888 8189 3890 8185 3893 8169
      3863 8164 3866 8227 3881 8229
TIME...MOT...LOC 0137Z 263DEG 29KT 3877 8172

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:11 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 1, 6:11 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
611 PM EDT TUE MAY 1 2012

.SYNOPSIS...
THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGHOUT THE WEEK...WITH
UPPER LEVEL DISTURBANCES ACTING ON VERY WARM AND HUMID
AIR...RESULTING IN REPEATED THREATS FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPDATED AT 22Z...WAS A BIT FASTER INCREASING POPS ACROSS SOUTHEAST
OHIO INTO OUR WESTERN WEST VIRGINIA...WITH THE POP GRADIENT RIGHT
IN THE HTS-CRW AREA...WITH HIGHER N AND LOWER S.  ALSO INCLUDING SOME
DOWNPOURS.

BESIDES THE SEVERE THUNDERSTORM THREAT THIS EVENING...WILL ALSO
HAVE TO WATCH FOR BACK BUILDING...SO COULD NOT RULE OUT A FLASH
FLOOD THREAT OVERNIGHT.

PREVIOUS AFTERNOON CHAT...

SOUTH TO SOUTHWESTERLY FLOW WILL CONTINUE TO BRING WARM UNSTABLE
AIR UP FROM THE GULF REGION. A SHORTWAVE TROUGH CURRENTLY SWINGING
THROUGH ILLINOIS WILL BRUSH PAST JUST TO THE NORTH OF OUR CWA
INCREASING SHOWER AND THUNDERSTORM COVERAGE IN WESTERN AREAS THIS
EVENING AND OVER A BROADER AREA TONIGHT. SPC HAS ALSO ISSUED A
SLIGHT RISK OF SEVERE WEATHER EXTENDING INTO SOUTHEAST OHIO
NORTHEAST KENTUCKY AND A SLIVER OF WESTERN WEST VIRGINIA.

DEW POINTS REMAINING IN THE LOWER 60S WEST AND UPPER 50S EAST WILL
KEEP LOW TEMPERATURES RATHER WARM TONIGHT AND ALSO SET UP WEDNESDAY
FOR ANOTHER UNSEASONABLY WARM AFTERNOON. PREVIOUS GRIDS COVERED
THESE TEMPERATURES WELL SO ONLY MADE MINOR TWEAKS TO WEDNESDAY AND
INCREASED TEMPS TONIGHT A COUPLE DEGREES. ALSO AN AREA OF HIGHER DEW
POINTS IN WESTERN KENTUCKY WILL SHIFT EAST INTO OUR FORECAST AREA ON
WEDNESDAY INCREASING THEM INTO THE UPPER 60S. THE SLIGHT RISK FOR
SEVERE THUNDERSTORMS CONTINUES OVER THE NORTHERN WEST VIRGINIA AND
PORTIONS OF SOUTHEAST OHIO THROUGH WEDNESDAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WARM FRONT SHOULD BE LOCATED NORTHEAST OF REGION AT BEGINNING OF
PERIOD...LEAVING THE AREA IN SOUTHWEST LOW-LEVEL FLOW. THESE WINDS
SHOULD CONTINUE TO PULL WARM MOIST AIR INTO THE REGION.

PRECIP CHANCES SHOULD END ACROSS THE NORTH WEDNESDAY NIGHT AS THE
WARM FRONT MOVES AWAY AND UPPER RIDGE BUILDS.

SEVERAL WEAK DISTURBANCES WILL MOVE ALONG THE EDGE OF THE UPPER
HIGH. THESE FEATURES MAY RESULT IN THE DEVELOPMENT OF A FEW SHOWERS
AND STORMS ACROSS OUR NORTHERN MOUNTAIN COUNTIES.

MODELS SUGGEST COLD FRONT WILL APPROACH THE REGION FROM THE
NORTHWEST ON FRIDAY.  IN ADDITION...A DISTURBANCE WILL APPROACH THE
AREA,  COMBINATION OF THESE FEATURES SHOULD RESULT IN INCREASING
CHANCES OF SHOWERS AND STORMS ON FRIDAY...ESPECIALLY DURING THE
AFTERNOON HOURS.

BASED ON LATEST TEMP GUIDANCE...MADE TWEAKS TO TEMPS TO REFLECT
CURRENT TRENDS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
OPERATIONAL MODELS IN OK AGREEMENT TO START THE LONG TERM
PERIOD...BUT DIFFER AS TIME PASSES. OVERALL...LOOKING
AT A FAIRLY BROAD UPPER LEVEL RIDGE OVER THE EASTERN HALF OF THE US
FRIDAY NIGHT. AS SOON AS SATURDAY MODELS BEGIN TO DIVERGE. THE ECMWF
SLIDES THE UPPER RIDGE AXIS EAST...ACROSS THE EASTERN STATES...WITH
SEVERAL RIPPLES/SURFACE FEATURES MOVING ACROSS CWA. THE 06Z GFS ON
THE OTHER HAND DROPS A DEEPENING 500MB CLOSED LOW SOUTH OVER NEW
ENGLAND...WITH AN AMPLIFYING UPPER RIDGE OVER THE PLAINS AND ANOTHER
CLOSE LOW DROPPING INTO THE GREAT BASIN. WITH THAT SAID...THE 12Z
GFS IS MUCH CLOSER TO THE EURO...SO DECIDED TO IGNORE PREVIOUS GFS
RUNS...AND TREND TOWARDS 00Z ECMWF.

BUMPED UP TEMPS A BIT BASED ON EXPECTING THE UPPER RIDGE TO HANG
AROUND THROUGH THE WEEKEND. DUE TO UNCERTAINTY ON PRECIP TIMING WITH
DIRTY RIDGE TRENDED TOWARDS HPC GUIDANCE.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
HAVE SHOWERS AND THUNDERSTORMS MOVING NE ACROSS SOUTHEAST OHIO AND
INTO NORTHERN HALF OF WEST VIRGINA THIS EVENING. WILL HAVE THE
HTS-CRW CORRIDOR ON THE SOUTHERN EDGE OF THIS COMPLEX.

HAVE LOW CONFIDENCE ON WHEN THE COVERAGE WOULD DECREASE IN
SOUTHEAST OHIO...THERE COULD BE SOME BACK BUILDING...THAT WOULD
KEEP THE CONVECTION GOING LONGER THAN CURRENTLY FORECAST.

ANY SHOWER OR THUNDERSTORM COULD CONTAIN A DOWNPOUR WILL LOCAL
VISIBILITY AOB 3 MILES AND CEILINGS AROUND 2 TO 3 THSD FT.

WITH THE HIGHER DEW POINTS...AND MORE BREAKS IN THE CLOUDS LATE
TONIGHT...COULD NOT RULE SOME 3 TO 5 MILES IN FOG...OUTSIDE OF THE
RAIN AREAS.

SOME POST RAIN CEILINGS AT 2 TO 3 THSD FT MAY EXIST AROUND DAWN
WEDNESDAY 08Z TO 14Z...MAINLY OVER SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

14Z WEDNESDAY TO 00Z THURSDAY...HAVE SCATTERED TO BROKEN CU AT 2
TO 4 THSD FT AGL...WITH SCATTERED CONVECTION REFORMING MAINLY OVER
NORTHERN WEST VIRGINIA AND INTO CENTRAL MOUNTAINS VCNTY EKN FOR
THE AFTERNOON. VSBY NEAR 3 MILES IN WEDNESDAY AFTERNOON CONVECTION.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: IN THE WAKE OF THE EVENING CONVECTION SOME
BACK BUILDING COULD CAUSE SHOWERS AND THUNDERSTORMS TO LINGER LONGER
THAN FORECAST IN MID OHIO VALLEY. ALSO...LOWER CEILINGS MAY BE
POSSIBLE IF AREAS OF CLEARING OCCURS FOLLOWING PRECIPITATION.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    M    M    M    M    M    M    H    H    H    H
HTS CONSISTENCY  M    H    M    M    M    M    M    M    H    H    H    H
BKW CONSISTENCY  M    H    M    M    M    M    M    M    H    H    H    H
EKN CONSISTENCY  H    H    M    M    M    M    M    M    H    M    H    M
PKB CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  H    H    M    M    M    M    M    M    H    M    M    M

AFTER 00Z THURSDAY...
LOCAL IFR CONDITIONS FROM FOG IN PROTECTED VALLEYS EARLY THURSDAY
MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/ARJ/JR
NEAR TERM...KTB
SHORT TERM...JSH
LONG TERM...MZ
AVIATION...KTB
Hazardous weather outlook, May 1, 4:16 PM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
416 PM EDT TUE MAY 1 2012

VAZ003-004-WVZ027-033>037-022030-
DICKENSON-BUCHANAN-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
416 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THROUGH TONIGHT.
IF HEAVY THUNDERSTORMS APPEAR HEADED FOR AN AREA MADE VULNERABLE
BY RECENT THUNDERSTORMS...THEN A FLASH FLOOD WATCH MAY BE
NECESSARY FOR THAT AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERAL ROUNDS OF HEAVY SHOWERS AND THUNDERSTORMS WEDNESDAY
THROUGH SATURDAY MAY RESULT IN A FLASH FLOOD THREAT. IF
CONDITIONS INDICATE EXCESSIVE RAIN POTENTIAL ON ACCOUNT OF
REPEATED HEAVY THUNDERSTORMS...A FLASH FLOOD WATCH MAY BE
NECESSARY FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>017-024>026-
022030-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-MINGO-LOGAN-BOONE-
416 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THROUGH TONIGHT.
IF HEAVY THUNDERSTORMS APPEAR HEADED FOR AN AREA MADE VULNERABLE
BY RECENT THUNDERSTORMS...THEN A FLASH FLOOD WATCH MAY BE
NECESSARY FOR THAT AREA.

IN ADDITION...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
THROUGH ABOUT MIDNIGHT TONIGHT...WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERAL ROUNDS OF HEAVY SHOWERS AND THUNDERSTORMS WEDNESDAY
THROUGH SATURDAY MAY RESULT IN A FLASH FLOOD THREAT. IF
CONDITIONS INDICATE EXCESSIVE RAIN POTENTIAL ON ACCOUNT OF
REPEATED HEAVY THUNDERSTORMS...A FLASH FLOOD WATCH MAY BE
NECESSARY FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ010-011-018>020-028>032-038>040-046-047-022030-
PLEASANTS-TYLER-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
416 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA LATER TODAY THROUGH
TONIGHT. IF HEAVY THUNDERSTORMS APPEAR HEADED FOR AN AREA MADE
VULNERABLE BY RECENT THUNDERSTORMS...THEN A FLASH FLOOD WATCH MAY
BE NECESSARY FOR THAT AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERAL ROUNDS OF HEAVY SHOWERS AND THUNDERSTORMS WEDNESDAY
THROUGH SATURDAY MAY RESULT IN A FLASH FLOOD THREAT. IF
CONDITIONS INDICATE EXCESSIVE RAIN POTENTIAL ON ACCOUNT OF
REPEATED HEAVY THUNDERSTORMS...A FLASH FLOOD WATCH MAY BE
NECESSARY FOR THE MOST VULNERABLE COUNTIES.

IN ADDITION...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
ON WEDNESDAY...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 1, 5:01 PM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
501 PM EDT TUE MAY 1 2012

WVZ033-034-012130-
MCDOWELL WV-WYOMING WV-
501 PM EDT TUE MAY 1 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCDOWELL AND
EXTREME SOUTHEASTERN WYOMING COUNTIES...

AT 459 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF BLUEFIELD...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR MAYBEURY AROUND 510 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3725 8151 3738 8157 3753 8124 3752 8123
      3751 8123 3746 8130 3742 8128 3741 8131
      3732 8136 3730 8140 3728 8140 3724 8148

09
Local storm report, May 1, 5:40 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
540 PM EDT TUE MAY 1 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             ANAWALT                 37.34N 81.44W
05/01/2012  U0.50 INCH       MCDOWELL           WV   PUBLIC

            EVENT OCCURRED 4:55PM

&&

NNNN
Special weather statement, May 1, 7:12 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
712 PM EDT TUE MAY 1 2012

OHZ075-084-012345-
ATHENS OH-VINTON OH-
712 PM EDT TUE MAY 1 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VINTON AND WESTERN
ATHENS COUNTIES...

AT 709 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES EAST OF
CHILLICOTHE...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM...ALONG WITH VERY HEAVY RAINFALL.

THIS STORM WILL BE NEAR ALLENSVILLE AROUND 720 PM...CREOLA AROUND 735
PM...ZALESKI AROUND 740 PM AND LAKE HOPE STATE PARK AROUND 745 PM.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3923 8212 3922 8277 3937 8275 3937 8264
      3938 8263 3938 8252 3940 8251 3939 8230
      3947 8229 3947 8218 3955 8217 3956 8215
      3955 8213

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:34 PM EDTFlash Flood WatchRLXDoddridge, Pleasants, Ritchie, Tyler, Wirt, Wood8 hr
May 1, 8:48 PM EDTSpecial Weather StatementRLXWood57 min
May 1, 9:34 PM EDTSpecial Weather StatementRLXJackson26 min
May 1, 9:47 PM EDTSpecial Weather StatementRLXPleasants, Ritchie28 min
May 1, 10:10 PM EDTSpecial Weather StatementRLXClay65 min
May 1, 10:13 PM EDTSpecial Weather StatementRLXDoddridge, Harrison, Ritchie, Tyler62 min
May 1, 10:34 PM EDTSpecial Weather StatementRLXJackson, Mason, Wirt, Wood56 min
May 2, 12:15 AM EDTSpecial Weather StatementRLXCabell, Jackson, Mason, Wood60 min
May 2, 12:35 AM EDTFlash Flood WarningRLXMason6 hr
May 2, 2:52 AM EDTFlash Flood WarningRLXCalhoun, Roane3 hr
May 1, 9:42 PM EDTSpecial Weather StatementRLXJackson, Vinton48 min
May 1, 10:02 PM EDTSpecial Weather StatementRLXAthens, Meigs28 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2012Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.